Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

 

Wavelet transforms versus Fourier transforms


Author: Gilbert Strang
Journal: Bull. Amer. Math. Soc. 28 (1993), 288-305
MSC: Primary 42C15; Secondary 65T20, 94A11
MathSciNet review: 1191480
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This note is a very basic introduction to wavelets. It starts with an orthogonal basis of piecewise constant functions, constructed by dilation and translation. The "wavelet transform" maps each f(x) to its coefficients with respect to this basis. The mathematics is simple and the transform is fast (faster than the Fast Fourier Transform, which we briefly explain), but approximation by piecewise constants is poor. To improve this first wavelet, we are led to dilation equations and their unusual solutions. Higher-order wavelets are constructed, and it is surprisingly quick to compute with them -- always indirectly and recursively.

We comment informally on the contest between these transforms in signal processing, especially for video and image compression (including high-definition television). So far the Fourier Transform -- or its 8 by 8 windowed version, the Discrete Cosine Transform -- is often chosen. But wavelets are already competitive, and they are ahead for fingerprints. We present a sample of this developing theory.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC: 42C15, 65T20, 94A11

Retrieve articles in all journals with MSC: 42C15, 65T20, 94A11


Additional Information

DOI: http://dx.doi.org/10.1090/S0273-0979-1993-00390-2
PII: S 0273-0979(1993)00390-2
Keywords: Wavelets, Fourier transform, dilation, orthogonal basis
Article copyright: © Copyright 1993 American Mathematical Society